Montana, 2023

Flash Flood in Montana, June 23, 2023

June 23, 2023 · NWS GGW · 1 event in 1 county or zone

An upper level low moving to the south along the Montana-Wyoming border, generated heavy rainfall across southern parts of northeast Montana, with some flash flooding impacts recorded in Petroleum County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An upper level low moving to the south along the Montana-Wyoming border, generated heavy rainfall across southern parts of northeast Montana, with some flash flooding impacts recorded in Petroleum County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 23, 7:10 PM MST, 2 hours earlier.

Area forecast discussion, Jun 23, 7:10 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Glasgow MT
810 PM MDT Fri Jun 23 2023

.DISCUSSION...

EVENING UPDATE:
Have attempted to forecast into the next 9 hours based on radar,
satellite trends and surface observations. Rain currently looks
like it will make its way up to about the Missouri River before
pausing and then making its way east. Center of the Low's
vorticity looks to be over KBYZ and slowly beginning an eastward
trek. THis will drag the rainshowers along the northern side of it
across Petroleum, Garfield, and the lower Yellowstone Valley with
it. Wind and wind gusts were also a little bit less than predicted
by the NBM this evening and the hourlies were adjusted down 2 to 4
kts accordingly. Consequently, the Lake Wind Advisory will be
cancelled about an hour early because of this. GAH

AFTERNOON DISCUSSION:
With the upper-level low pressure system now moving from Idaho
into Wyoming, afternoon thunderstorms have already become
widespread through northern Wyoming and southern Montana. The
excessive rainfall outlook update from this afternoon has upgraded
most of southern/southeastern Montana into a moderate risk. Given
that this is usually our region's wet season, such an outlook is
rare. We participated in an additional web briefing with NWS
Billings and our combined partners. Several model analysis tools
show this event today through tomorrow will be very unusually wet.
The Flood Watch currently in effect remains well in place. For
our CWA, our southern zones will be impacted with about 1 to 2
inches of rain and greater amounts south of there.

Saturday through Saturday night, accumulating precipitation will
persist, but will begin making an eastward exit into the Dakotas.
With the Flood Watch in place, we will need to watch over our FFMP
guidance and be prepared to issue any flood advisories or
warnings, should they become necessary.

Sunday through Monday morning, a weak, short-wave ridge of high
pressure moves over our region, bringing mostly sunny skies and
only isolated thunderstorms possible.

Monday night and beyond, some semblance of a stalled weather
pattern sets up again over our region which may bring a return to
hot and muggy conditions, although the overall weather pattern
seems confused and disorganized, thus low confidence.
-----BMickelson

&&

.AVIATION...

UPDATED: 0200Z

FLIGHT CAT: VFR - MVFR

DISCUSSION: Approaching storm system from the southwest will bring
deteriorating conditions to area TAF sites. KGDV will be more
impacted with MVFR ceilings amid moderate thunderstorms and rain.
Conditions will be less impactful for KSDY and and probably
minimal for KGGW and KOLF.

WINDS: East to northeast at 10 to 15 kts tonight through Saturday
morning. becoming light and variable from west to east in the
late afternoon Saturday.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Saturday night for Dawson...Garfield...
McCone...Petroleum...Prairie...Richland...Wibaux.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 23, 5:53 PM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Glasgow MT
653 PM MDT Fri Jun 23 2023

MTZ021-240145-
Petroleum MT-
653 PM MDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of southwestern
Petroleum County through 745 PM MDT...

At 651 PM MDT, Doppler radar was tracking a line of strong
thunderstorms near Winnett, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnett, Flatwillow and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4718 10874 4719 10872 4723 10872 4730 10835
      4675 10836 4675 10863 4684 10863 4684 10861
      4710 10861 4710 10874
TIME...MOT...LOC 0051Z 064DEG 12KT 4704 10847

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Bernhart

The radar

The Billings radar (KBLX), 101 km away, was scanning. The volume nearest the first event began at 04:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Petroleum

When
June 23, 9:10 PM MST
Where
Petroleum County, 10.63 mi WSW of Flatwillow to 10.89 mi WSW of Flatwillow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.760, -108.600

Law enforcement reported water flowing over the roadway on U.S. Highway 87 at mile marker 22.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099877.